View Complete Reference

Berger, A, Bunimovich, LA and Hill, TP (2005)

One-dimensional dynamical systems and Benford's law

Transactions of the American Mathematical Society 357(1), 197-219.

ISSN/ISBN: 0002-9947 DOI: Not available at this time.



Abstract: ABSTRACT: Near a stable fixed point at 0 or ∞, many real-valued dynamical systems follow Benford's law: under iteration of a map T the proportion of values in {x, T(x), T2(x), ... , Tn(x)} with mantissa (base b) less than t tends to logbt for all t in [1,b) as n → ∞, for all integer bases b>1. In particular, the orbits under most power, exponential, and rational functions (or any successive combination thereof), follow Benford's law for almost all sufficiently large initial values. For linearly-dominated systems, convergence to Benford's distribution occurs for every x, but for essentially non-linear systems, exceptional sets may exist. Extensions to non-autonomous dynamical systems are given, and the results are applied to show that many differential equations such as x'=F(x), where F is C2 with F(0)=0>F'(0), also follow Benford's law. Besides generalizing many well-known results for sequences such as (n!) or the Fibonacci numbers, these findings supplement recent observations in physical experiments and numerical simulations of dynamical systems


Bibtex:
@article {MR2098092, AUTHOR = {Berger, Arno and Bunimovich, Leonid A. and Hill, Theodore P.}, TITLE = {One-dimensional dynamical systems and {B}enford's law}, JOURNAL = {Trans. Amer. Math. Soc.}, FJOURNAL = {Transactions of the American Mathematical Society}, VOLUME = {357}, YEAR = {2005}, NUMBER = {1}, PAGES = {197--219}, ISSN = {0002-9947}, CODEN = {TAMTAM}, MRCLASS = {37A45 (11K06 37A50 37E05 60F05 82B05)}, MRNUMBER = {2098092 (2005m:37017)}, MRREVIEWER = {Peter Raith}, DOI = {10.1090/S0002-9947-04-03455-5}, URL = {http://dx.doi.org/10.1090/S0002-9947-04-03455-5}, }


Reference Type: Journal Article

Subject Area(s): Analysis, Dynamical Systems